New York, 2007

Lake-Effect Snow in New York, February 15 to 16, 2007

February 15 to 16, 2007 · NWS BUF · 2 events in 2 counties and zones

This relatively modest lake effect event followed closely behind a widespread regional snowfall. A northwest flow followed this storm and set up some narrow but intense bands from far northeast Wayne County into Oswego County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

This relatively modest lake effect event followed closely behind a widespread regional snowfall. A northwest flow followed this storm and set up some narrow but intense bands from far northeast Wayne County into Oswego County. The activity weakened and sheared out by mid morning of 16th as wind fields became unfavorable. The event was brief and localized, but did drop some heavy snow. Specific reports included: Palermo 16 ; Fair Haven 15 ; and Hannibal 14 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 15, 3:11 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 15, 3:11 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
311 PM EST THU FEB 15 2007

.SYNOPSIS...

ARCTIC CHILL TO CONTINUE FOR NEXT 36 HOURS WITH SOME INTENSE LAKE
SNOWS ONCE AGAIN FOR OSWEGO COUNTY AREA...FOLLOWED BY SLIGHT
MODERATION ON WEEKEND WITH SOME LIGHT SNOWS FOR ALL. ANOTHER COLD
SHOT EARLY NEXT WEEK...THEN...FINALLY...A MAJOR PATTERN CHANGE
SHOULD ALLOW US TO RETURN TO SEASONAL TEMPS OR EVEN HIGHER BY MIDDLE
AND LATTER PORTION OF NEXT WEEK.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

FRIGID DAY ACROSS OUR AREA...ONE OF COLDEST OF THIS SEASON...AS
TEMPS HAVE EDGED INTO LOWER TEENS BUT WINDS HAVE PICKED UP. DECENT
MULT BAND LAKE SNOWS SOUTH AND SOUTHEAST OF LK ONTARIO BUT NO
REPORTS OF SIGNIF ACCUMS SO FAR TODAY...ALTHOUGH SUSPECT A FEW
INCHES OSWEGO COUNTY. ALSO A NARROW BAND HAS GROWN SE ACROSS LK
ONTARIO TWD BUF AS MODELS SUGGESTED ALTHOUGH NOT AS
IMPRESSIVE...THIS ASSOC WITH AN APPROACHING TROF. THIS SHOULD LIFT
UP ACROSS AREA EARLY THIS EVE WITH LITTLE/NO ACCUM. WILL USE NAM12
FOR PLACEMENT OF MESOSCALE ACTIVITY NEXT 36 HRS. THIS INDICATES THAT
WINDS BACK JUST ENOUGH TO ALLOW FOR A SINGLE STRONG BAND TO DEVELOP
RIGHT ALONG OR JUST OFF THE SOUTH SHORE OF LK ONTARIO EARLY THIS
EVENING...THEN LIFTING NORTH A FEW MILES OVERNIGHT BEFORE TROF
PASSES AND SHOVES ACTIVITY SOUTH A BIT FRIDAY...BUT NOT
MUCH...TURNING MULT IN AFTERNOON AS RIDGE BUILDS IN AND DRYING EDGES
IN.

WITH THIS SCENARIO IN MIND...OSWEGO COUNTY APPEAR PRIME
AGAIN...WILL GO WITH POTENTIAL 6-12 MAX TONIGHT AND ANOTHER 6-12
FRIDAY. PROBLEM IS THE FRINGES. WE HAVE AN ADVISORY GOING FOR
WAYNE/NRN CAYUGA AND WILL HOLD...MAYBE 3-6 NE WAYNE AND 4-8
CAYUGA...WILL ALSO INSERT 2-4 FOR FRINGE OF ORLEANS/MONROE...AND
ALSO SRN LEWIS...(INCHES THAT IS...NOT FEET). ELSEWHERE...JUST
THE STANDARD LOW CHC POPS. ACTIVITY SHOULD WIND DOWN LATER FRI BUT
NOT SHUT OFF TILL LATE FRI NT AS WINDS BACK AND INVERSION CRASHES.

OTHER CONCERN ARE WIND CHILLS TONIGHT INTO FRIDAY. WINDS WILL BE
BRISK...IN 15-25 RANGE...BUT TEMPS WILL HOLD STEADY OR RISE SLIGHTLY
TONIGHT INTO TEENS...SO WE DONT QUITE GET TO ADVISORY CRITERIA...BUT
IT WILL BE RAW.

WE GET A BREAK FOR AWHILE SAT WITH RIDGE...THEN BROAD TROF
APPROACHES WITH CLIPPER PASSING BY...APPEARS WEAK AND WITH S-SW FLOW
NO LAKE INFLUENCE...WILL GO WITH A 60 POP BUT INCH OR LESS ACCUM SAT
PM AND NIGHT. NAM12 SUGGESTS YET ANOTHER BRIEF BUT INTENSE PERIOD OF
LK EFFECT OSWEGO/SRN LEWIS SAT NT...THEN ANOTHER TROF ON SUNDAY WITH
MORE SNOW SHOWERS. FINALLY A STRONG RIDGE BUILD IN ON MONDAY AND WE
GET READY FOR THE LONG AWAITED PATTERN CHANGE.

POST MORTEM...VALENTINES DAY STORM WAS AN IMPRESSIVE ONE FOR OUR
REGION...ALTHOUGH AREAS TO OUR EAST GOT EVEN MORE. WE DID GET A
GOOD BOOST FROM LK ONTARIO ENHANCEMENT...ESPECIALLY IN ROCH AREA.
AIRPORT TOTAL OF 17.8 INCHES ON 14TH WAS 8TH GREATEST DAILY TOTAL
EVER. AMOUNTS IN GENERAL RAN FROM AROUND 8 INCHES BUF AREA TO A
FOOT NIAGARA AND ALSO SRN TIER TO 12-20 INCHES FINGER LAKES. OUR
ERN LK ONTARIO REGION GOT OFF RELATIVELY LIGHTLY WITH GENERALLY 8
TO 12 INCHES.

SO FAR...FEB AVERAGING 8-9 DEG BELOW NORMAL AT BUF AND ROC...WOULD
MAKE IT ONE OF TEN COLDEST MONTHS IN HISTORY IF THIS WERE TO
CONTINUE...BUT WITH NEXT WEEKS PATTERN CHANGE...THIS APPEARS
UNLIKELY. STAY TUNED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

UPPER TROUGH SWINGS THROUGH THE REGION SUNDAY NIGHT. THIS ALONG WITH
NW FLOW OF COLDER AIR BEHIND SYS OFF NEW ENGLAND COAST SHLD BRING
THREAT OF LAKE EFFECT SNOW ALNG SOUTH SHORE OF LAKE EAST TO SOUTHERN
OSWEGO COUNTY. WILL ALSO MENTION CHANCE OF SNOW SHOWERS ELSEWHERE
WITH NW UPSLOPE FLOW. WILL CONTINUE CHANCE OF SNOW SHOWERS INTO
MONDAY MORNING FROM ROC-SOUTHERN OSWEGO COUNTY WITH SLGT CHANCE OF
SNOW SHWRS FURTHER WEST ALNG LK SHORE. WILL ALSO CONTINUE SLGT
CHANCE OF SNOW SHWRS IN GRIDS OVER CHAU COUNTY SE OF LK ERIE IN THE
MRNG. MONDAY AFTERNOON AS SFC RIDGE CREST MOVES TO CENTRAL NY SHLD
CUT OFF ANY LINGERING LK EFFECT.

MONDAY NIGHT, HIGH PRESSURE OVER THE OHIO VALLEY AND LOWER LKS
SLIDES EAST ACROSS THE AREA TO THE COAST TUESDAY MORNING WITH WARM
FRNT MOVING INTO WESTERN NEW YORK TUESDAY MORNING. WILL BRING IN
CHANCE OF LIGHT SNOW INTO SW NY LATE MONDAY NIGHT AND ACROSS THE
REST OF THE REGION TUESDAY AS WARM FRNT LIFTS NE ACROSS THE AREA.

TUESDAY NIGHT AND WEDNESDAY, LOW VCNTY OF JAMES BAY TRACKS EAST
WITH TRAILING COLD FRNT PROGGED TO MOVE INTO THE REGION AND BECOME
STATIONARY WEDNESDAY MORNING. ANOTHER LOW IS EXPECTED TO MOVE EAST
FROM ARKANSAS TO NORTH CAROLINA BY THU MORNING. PRECIP TYPE
IS IN QUESTION FOR WEDNESDAY AS ZERO LINE AT 850 IS PROGGED TO GET
AS FAR NORTH AS ROUTE 20 IN THE AFTERNOON. AT THIS TIME WILL BRING
CHC RAIN/SNOW THAT FAR NORTH IN THE AFTERNOON WITH CHANCE OF SNOW
FURTHER NORTH. THURSDAY THE SYS IS EXPECTED TO MOVE NE OFF THE MID
ATLANTIC-NEW ENG COAST. WILL CONTINUE CHC SNOW SHOWERS EAST OF
JHW-ROC LINE.

&&

.AVIATION /20Z-18Z/...

THE BIG STORM IS NOW CENTERED OVER NEW BRUNSWICK WITH A WEST TO
NORTHWEST FLOW OF ARCTIC AIR CONTINUING ACROSS THE LAKES. CONDITIONS
WILL VARY FROM VFR OUTSIDE OF LAKE EFFECT SNOW AREAS TO MVFR TO IFR
IN LAKE EFFECT BANDS. LIGHT ACTIVITY OFF MOSTLY ICE COVERED LAKE
ERIE WILL AFFECT BUFFALO AND JAMESTOWN AT TIMES.

HEAVIER LAKE SNOWS ARE EXPECTED TO BECOME MORE ORGANIZED LT THIS
AFTERNOON AND TONIGHT SOUTHEAST OF LAKE ONTARIO WITH LOW IFR
CONDITIONS IN MODERATE TO HEAVY BANDS. SURFACE WINDS WILL BE BRISK
TONIGHT AND FRIDAY.

&&

.MARINE...

SMALL CRAFT ADVISORIES FOR THE NEARSHORES OF LAKE ONTARIO HAVE BEEN
EXTENDED THROUGH FRIDAY EVENING FOR NOW. HAVE ISSUED GALE WARNING
FOR THE OPEN WATERS OF LAKE ONTARIO THROUGH FRIDAY EVENING THIS IS
AFTER COORDINATION WITH TORONTO FORECAST OFFICE.

ON LAKE ERIE...THE LAKE IS MOSTLY ICE COVERED THEREFORE WAVES HAVE
BEEN OMITTED. NEARSHORE WATERS ALONG LAKE ONTARIO ARE ALSO BEGINNING
TO ICE OVER.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 10 PM EST FRIDAY FOR NYZ006.
     LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST FRIDAY FOR NYZ004-005.
MARINE...GALE WARNING UNTIL MIDNIGHT EST FRIDAY NIGHT FOR LOZ062>065.
         SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR
         LOZ042>045.

&&

SYNOPSIS...SFM
SHORT TERM...SFM
LONG TERM...JJP
AVIATION...JJP
MARINE...JJP
Hazardous weather outlook, Feb 15, 3:03 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
303 PM EST THU FEB 15 2007

NYZ001>003-010>014-019>021-085-162015-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
303 PM EST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-162015-
WAYNE-NORTHERN CAYUGA-
303 PM EST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT TONIGHT AND FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006-162015-
OSWEGO-
303 PM EST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOW WARNINGS ARE IN EFFECT TONIGHT AND FRIDAY. A FOOT
CAN ACCUMULATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEE ABOVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-162015-
JEFFERSON-LEWIS-
303 PM EST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-162015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
303 PM EST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
LAKE ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS ARE UP FOR LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEE ABOVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Cayuga

When
February 15, 6:00 PM EST to February 16, 10:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
February 15, 6:00 PM EST to February 16, 10:00 PM EST
Where
Oswego forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17905, 17906.